Oklahoma, 2014

Damaging Wind in Oklahoma, September 5, 2014

September 5, 2014 · NWS TSA · 1 event in 1 county or zone

Thunderstorms developed along a cold front pushing through the region during the afternoon hours of the 5th. While most of the thunderstorms remained below severe limits, one storm did produced strong winds across northern Osage County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a cold front pushing through the region during the afternoon hours of the 5th. While most of the thunderstorms remained below severe limits, one storm did produced strong winds across northern Osage County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 5, 2:11 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Sep 5, 2:11 PM CST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
311 PM CDT FRI SEP 5 2014

.DISCUSSION...
COLD FRONT CURRENTLY PUSHING INTO OSAGE COUNTY THIS AFTERNOON WITH
ISOLATED SHOWERS/THUNDERSTORMS DEVELOPING NEAR/ALONG BOUNDARY. A
FEW OF THESE STORMS COULD BECOME STRONG WITH GUSTY WINDS THIS
AFTERNOON/EVENING GIVEN SURFACE BASED CAPES/LI'S...HOWEVER DEEP
LAYER SHEAR SHOULD REMAIN WEAK PRECLUDING MORE ORGANIZED SEVERE
WEATHER.

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL LIKELY INCREASE IN COVERAGE
BEHIND THE FRONT TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE
IN A FEW AREAS. MOST OF THE THUNDERSTORM ACTIVITY WILL LIKELY REMAIN
POST FRONTAL AND WITH ONLY MARGINAL ELEVATED INSTABILITY...LOWERED
THUNDERSTORM PROBABILITIES FROM PREVIOUS FORECAST. PRECIPITATION
WILL LIKELY SHIFT SLOWLY SOUTH DURING THE DAY SATURDAY AS FRONT
PUSHES SOUTH OF THE RED RIVER BY MID AFTERNOON WITH A DRIER AIR-
MASS FILTERING IN FROM THE NORTH.

A FEW LINGERING SHOWERS AND POSSIBLY A THUNDERSTORM OR TWO WILL BE
POSSIBLE ACROSS FAR SOUTHEAST OKLAHOMA ON SUNDAY...HOWEVER MOST
LOCATIONS WILL REMAIN DRY WITH PLEASANT FALL LIKELY WEATHER OVER
MOST OF THE AREA.

SLOW WARMING TREND EXPECTED THROUGH THE EARLY TO MIDDLE PART OF NEXT
WEEK AS SURFACE RIDGE ALOFT BEGINS TO BUILD ACROSS THE GULF COAST
STATES WITH ZONAL FLOW ALOFT DEVELOPING. THUNDERSTORM CHANCES
RETURN TUESDAY NIGHT INTO WEDNESDAY AS NEXT UPPER LEVEL IMPULSE
APPROACHES. AT THIS TIME...BEST RAIN CHANCES APPEAR TO BE
WEDNESDAY NIGHT AS NEXT COLD FRONT MOVES THROUGH. COOLER WEATHER
EXPECTED BY THURSDAY BEHIND FRONT AS LARGE UPPER LOW MOVES INTO
THE NORTHERN/CENTRAL PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   64  75  60  84 /  70  40  10  10
FSM   72  83  64  85 /  30  40  20  10
MLC   69  79  63  85 /  40  50  20  20
BVO   62  75  54  83 /  70  40  10  10
FYV   66  77  58  80 /  40  40  10   0
BYV   65  74  58  79 /  30  40  10   0
MKO   66  75  61  83 /  50  50  20  10
MIO   62  75  57  81 /  60  40  10   0
F10   65  74  61  82 /  50  50  20  10
HHW   72  89  68  89 /  20  40  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....12
Hazardous weather outlook, Sep 5, 11:55 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1255 PM CDT FRI SEP 5 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-061000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1255 PM CDT FRI SEP 5 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...NORTHEAST OKLAHOMA.
	ONSET...LATE AFTERNOON.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...THIS EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTH OUT OF KANSAS AND INTO
NORTHEAST OKLAHOMA BY LATE THIS AFTERNOON. A FEW THUNDERSTORMS
MAY DEVELOP ALONG THE FRONT DURING THE AFTERNOON AND POSE A
LIMITED WIND THREAT. HOWEVER...THE MAJORITY OF THE THUNDERSTORM
ACTIVITY WILL BE POST FRONTAL IN NATURE...KEEPING THE SEVERE
WEATHER THREAT MINIMAL AND LOCALIZED. COVERAGE WILL INCREASE ACROSS MAINLY
NORTHEAST OKLAHOMA TONIGHT WITH LOCALLY HEAVY RAINFALL POSSIBLE.

AHEAD OF THE FRONT...HEAT INDEX VALUES WILL REACH 100 TO 103
DEGREES ACROSS MUCH OF EASTERN OKLAHOMA AND IN WEST CENTRAL
ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
PRECIPITATION WILL TAPER OFF ACROSS THE REGION ON SATURDAY AS THE
COLD FRONT PUSHES WELL TO THE SOUTH. MUCH COOLER WEATHER IS EXPECTED
FOR THE REMAINDER OF THE WEEKEND. TEMPERATURES WILL REBOUND FOR THE
EARLY PART OF NEXT WEEK...WITH SHOWER AND THUNDERSTORM CHANCES
RETURNING BY MONDAY NIGHT. BETTER CHANCES OF PRECIPITATION SHOULD
HOLD OFF UNTIL WEDNESDAY INTO EARLY THURSDAY AS A STRONGER COLD
FRONT PUSHES ACROSS THE AREA.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Sep 5, 3:05 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT FRI SEP 5 2014

OKZ054-052145-
OSAGE OK-
405 PM CDT FRI SEP 5 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN OSAGE

AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURBANK...
MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...SHIDLER...BURBANK...APPERSON...WEBB CITY...
PEARSONIA...FORAKER AND GRAINOLA.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3701 9627 3700 9627 3654 9663 3673 9692
      3675 9689 3675 9683 3677 9682 3679 9676
      3700 9676 3701 9675
TIME...MOT...LOC 2105Z 217DEG 20KT 3672 9674

The radar

The Tulsa radar (KINX), 117 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
September 5, 3:42 PM CST
Where
Osage County, Foraker
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.870, -96.550

An NWS cooperative observer estimated thunderstorm wind gusts of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543399.